Wyoming, 2010

Winter Storm in Wyoming, April 1 to 2, 2010

April 1 to 2, 2010 · NWS RIW · 6 events in 6 counties and zones

Upslope enhanced snowfall associated with a strong Pacific trough of low pressure tapered off by early April 2. Final snow totals reached 12 to 16 inches in the Bighorn and Wind River mountains.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Upslope enhanced snowfall associated with a strong Pacific trough of low pressure tapered off by early April 2. Final snow totals reached 12 to 16 inches in the Bighorn and Wind River mountains. Snowfall of six to eight inches was reported south of Riverton and over Beaver Rim to around Sweetwater Station. Up to 13 inches of snow fell in the Lander Foothills. More information on the beginning of this event is contained in the March 2010 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 31, 1:04 PM MST, 10 hours 56 minutes earlier.

Area forecast discussion, Mar 31, 1:04 PM MST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
204 PM MDT WED MAR 31 2010

SHORT TERM...TONIGHT THROUGH SATURDAY
EARLY SPRING STORM ALREADY SPREAD A QUICK INCH OF SNOW ACROSS THE
RED DESERT THIS MORNING AND NOW ITS TAKING AIM ON THE CENTRAL
BASINS AND SURROUNDING MTNS. VERY INTERESTING STORM WITH MULTIPLE
PIECES AND PERIODS OF STRONG DYNAMICS. THE FIRST PART OF THIS
STORM IS A COMBINATION OF ISENTROPIC UPGLIDE AND JET STREAK
DYNAMICS. SECOND WAVE IS DEVELOPING TO THE SW WITH NEXT JET STREAK
MOVING INTO UTAH. TOPS ARE COOLING RAPIDLY OVER UTAH AND
ISENTROPIC LIFT IS INCREASING THE SNOW AROUND FREMONT COUNTY. WE
ARE EXPECTING A JET COUPLET TO DEVELOP OVERNIGHT WHICH WILL
COMBINE WITH QG FORCING AND ISENTROPIC UPGLIDE TO PRODUCE AN
ENHANCED PERIOD OF SNOWFALL. THE LAST PIECE OF THIS STORM ON
THURSDAY WILL BE THE RESULT OF AN EXPECTED MID LEVEL CIRCULATION
WHICH IS FORECAST TO DEVELOP IN THE UPPER GREEN LATER TONIGHT AND
THEN JUMP INTO THE WIND RIVER BASIN THURSDAY MORNING AND STALL OUT
THROUGH THE MORNING BEFORE PUSHING OFF TO THE EAST. THE 12Z MODELS
ARE SHOWING SIGNIFICANT JET DIVERGENCE AGAIN THURSDAY MORNING TO
GO WITH THE OTHER FORCING. AS THE MID LEVEL CIRCULATION FORMS...WE
WILL TRANSITION TO LOW TO MID LEVEL CONVERGENCE AND DEFORMATION
WHICH WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO PRODUCE
WIDESPREAD MODERATE TO HEAVY SNOW SHOWERS. SOME AREAS MAY RECEIVE
VERY HEAVY SNOW AROUND THE CIRCULATION CENTER THURSDAY INTO
THURSDAY EVENING AND THE INTENSIFYING DEFORMATION AXIS THIS IS
FORECAST TO DEVELOP ON THE NW SIDE OF THE CIRCULATION. ALL THE
MODELS REALLY HIT THE WEST SIDE OF THE BASIN AND FOOTHILLS
TOMORROW AFTERNOON AND EVENING WITH THIS DEFORMATION AXIS.
POTENTIAL FOR SIGNIFICANT SNOW IS STRONG ENOUGH TO UPGRADE ALL OUR
FREMONT COUNTY WATCHES TO WARNINGS THROUGH THURSDAY EVENING.
SYSTEM WILL LIKELY HAVE ITS SPURTS AND LULLS BUT POTENTIAL IS
PRETTY GOOD FOR WARNING AMOUNTS IN A LARGE PART OF THE WARNED
AREA. CASPER IS LIKELY TO BE DRY SLOTTED OVERNIGHT AS MOST FORCING
STAYS TO THE WEST AND WARMER H7 TEMPS PRECLUDE TO MUCH SNOW
POTENTIAL TONIGHT. UPSLOPE COMPONENT DOES NOT LOOK AS FAVORABLE
FOR CASPER COMPARED TO YESTERDAY BUT IT STILL LOOKS LIKE A PERIOD
OF LIGHT TO MODERATE SNOW WILL DEVELOP LATER THURSDAY OR THURSDAY
NIGHT. UPPER GREEN WILL LIKELY SEE A PERIOD OF MODERATE SNOW
OVERNIGHT AS NEXT BAROCLINIC LEAF DEVELOPS AND COMBINES WITH
DEVELOPING MID LEVEL CIRCULATION. THE RED DESERT WILL ALSO HAVE TO
BE WATCHED TONIGHT AND THURSDAY WITH THE AFOREMENTIONED FORCING
AND LOW TO MID LEVEL CONVERGENCE. ANOTHER SYSTEM WILL IMPACT THE
WEST LATE FRIDAY AND FRIDAY NIGHT WITH LIGHT TO MODERATE AMOUNTS
OF SNOW. A HIGH WIND EVENT MAY ALSO DEVELOP ACROSS THE WIND
CORRIDOR AND CODY FOOTHILLS FRIDAY NIGHT AND POSSIBLY INTO
SATURDAY DOWN SOUTH.

LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

RELATIVELY WEAK DISTURBANCES IN THE WESTERLY FLOW WILL IMPACT THE
FORECAST AREA SATURDAY AND EARLY SUNDAY...BEFORE THE FLOW BACKS
SOMEWHAT IN RESPONSE TO A TROUGH DIGGING INTO THE PACIFIC NORTHWEST
SUNDAY/SUNDAY NIGHT. THESE COUPLE OF DISTURBANCES AND ASSOCIATED
PACIFIC COLD FRONTS DURING THE WEEKEND...WILL KEEP TEMPERATURES ON
THE COOL SIDE...WITH 700MB TEMPS REMAINING ROUGHLY BETWEEN -5 AND
-10 DEG CELSIUS. THESE DISTURBANCES WILL KEEP THE THREAT OF
PRECIPITATION GOING...ESPECIALLY OVER THE WEST/SOUTHWEST PARTS OF
THE FORECAST AREA THIS WEEKEND. THIS PRECIPITATION WILL NOT BE
CONTINUOUS BY ANY MEANS...WITH A DECENT BREAK BETWEEN SYSTEMS. THE
QUICK MOVING NATURE OF THESE SYSTEMS SHOULD RESULT IN BELOW
ADVISORY AMOUNTS OF SNOW THAT DOES FALL. 700MB TEMPS WILL BE COOL
ENOUGH FOR MAINLY SNOW. MEDIUM RANGE MODELS ARE NOW QUICKER AND
NOT AS AMPLIFIED WITH THE TROUGH EARLY NEXT WEEK. THE WEST SHOULD
BEGIN TO BE IMPACTED BY THIS SYSTEM SUNDAY NIGHT...WITH
OROGRAPHIC/ISENTROPIC LIFT AHEAD OF THE TROUGH. PRECIPITATION
SHOULD CONTINUE OUT WEST AND SHIFT EAST OF THE DIVIDE ON MONDAY.
THE MAJORITY OF THE PRECIPITATION SHOULD SLIDE OFF TO THE EAST
MONDAY NIGHT IF MODELS ARE CORRECT IN THE TIMING OF THIS TROUGH.
NORTHWEST FLOW AND SLIGHT INSTABILITY...BEHIND THE TROUGH...COULD
RESULT IN SNOWBANDS SETTING UP MONDAY NIGHT/TUESDAY. FLAT RIDING
BUILDS OVER THE AREA ON WEDNESDAY. TEMPERATURES ARE EXPECTED TO
GENERALLY BE BELOW AVERAGE DURING THE EXTENDED...BUT NOTHING TOO
SEVERE.

AVIATION...
A POTENT LOW PRESSURE SYSTEM IS FORECAST TO TRACK NORTHEAST ACROSS
CENTRAL WYOMING TONIGHT AND THURSDAY. THIS WILL RESULT IN WIDESPREAD
SNOWFALL AND LOWERING CIGS RESULTING IN WIDESPREAD MVFR CONDITIONS
AND MOUNTAIN OBSCURATIONS ACROSS MUCH OF THE AREA ALONG WITH SOME
EMBEDDED IFR CONDITIONS. THE HEAVIEST SNOWFALL WILL LIKELY OCCUR
FROM KLND TO KRIW TO KCPR RESULTING IN WIDESPREAD IFR CONDITIONS
TONIGHT AND THURSDAY. CIGS AND VISIBILITIES WILL IMPROVE AFTER 18Z
THURSDAY ACROSS SOUTHERN WYOMING AND MANY AREAS WEST OF THE DIVIDE
AS THE SNOWFALL BEGINS TO TAPER OFF IN THOSE AREAS.

FIRE WEATHER...
A MAJOR EARLY SPRING STORM WILL TRACK INTO SOUTHWEST AND CENTRAL
WYOMING TONIGHT INTO THURSDAY WITH MODERATE TO HEAVY AMOUNTS OF
SNOW ALONG ITS TRACK. THE STORM SYSTEM WILL IMPACT MUCH OF THE
SOUTHWEST THROUGH TONIGHT AND EAST OF THE DIVIDE THROUGH AT LEAST
THURSDAY EVENING. ANOTHER SYSTEM WILL HIT THE WEST LATE FRIDAY
INTO EARLY SATURDAY. STRONG WINDS WILL REDEVELOP ALONG THE WIND
CORRIDOR FROM NEAR ROCK SPRINGS TO CASPER LATE FRIDAY AND FRIDAY
NIGHT AHEAD OF A STRONG COLD FRONT. A VERY ACTIVE PERIOD INTO THE WEEKEND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL MIDNIGHT MDT THURSDAY NIGHT
WYZ015-017>019.

WINTER WEATHER ADVISORY UNTIL 6 AM MDT THURSDAY WYZ014-025-026.

WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO MIDNIGHT MDT
THURSDAY NIGHT WYZ010.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT MDT
THURSDAY NIGHT WYZ005-007>009.

&&

SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...LIPSON
FIRE WEATHER...LIPSON
Hazardous weather outlook, Mar 31, 1:16 PM MST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
216 PM MDT WED MAR 31 2010

WYZ001>020-022>030-011100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
216 PM MDT WED MAR 31 2010

...WINTER STORM WARNING FOR PORTIONS OF CENTRAL WYOMING EAST OF
THE DIVIDE TONIGHT THROUGH THURSDAY EVENING...

...WINTER WEATHER ADVISORY FOR PORTIONS OF SOUTHWEST WYOMING THROUGH
THURSDAY MORNING...

...WINTER WEATHER ADVISORY FOR PORTIONS OF NORTH CENTRAL AND
NORTHEAST WYOMING TONIGHT THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE NEXT STORM SYSTEM IS FORECAST TO MOVE INTO CENTRAL WYOMING
THIS EVENING...BRINGING SIGNIFICANT SNOWFALL FROM PORTIONS OF
SOUTHWEST TO CENTRAL TO NORTH CENTRAL AND NORTHEAST WYOMING TONIGHT
THROUGH THURSDAY EVENING. FREMONT COUNTY AND THE GREEN MOUNTAINS ARE
EXPECTED TO BE THE HARDEST HIT AREAS. SOUTHERN JOHNSON...NATRONA AND
SWEETWATER COUNTIES COULD RECEIVE A SIGNIFICANT AMOUNT OF SNOWFALL AS
WELL. PLEASE SEE THE LATEST WINTER WEATHER ADVISORIES AND WARNINGS
FOR MORE COMPLETE DETAILS CONCERNING THIS WINTER STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SNOW IS EXPECTED TO CONTINUE EAST OF THE DIVIDE THURSDAY.
SNOWFALL OF 10 TO 18 INCHES IS EXPECTED IN THE MOUNTAINS OF THE
WARNED AREA...WITH 4 TO 10 INCHES EXPECTED IN THE LOWER ELEVATIONS OF
THE WARNED AREA. OTHER AREAS LISTED ABOVE COULD SEE OVER 6 INCHES
OF SNOW IN THE MOUNTAINS ALONG WITH OVER 3 INCHES IN THE LOWER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL OVER 2 INCHES.  THANK
YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Bighorn Mountains Southeast

When
April 1, 12:00 AM MST to April 2, 1:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Winter Storm, Northeast Johnson County

When
April 1, 12:00 AM MST to April 2, 4:00 AM MST
Where
Northeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
April 1, 12:00 AM MST to 10:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Wind River Basin

When
April 1, 12:00 AM MST to April 2, 1:00 AM MST
Where
Wind River Basin forecast zone
Reported by
Public
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
April 1, 12:00 AM MST to April 2, 2:00 AM MST
Where
Lander Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Green Mountains & Rattlesnake Range

When
April 1, 12:00 AM MST to April 2, 11:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
COOP Observer
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215123, 215124, 215125, 215126, 215127, 215128.